Texas, 2005

Tornado and Flash Flooding in Texas, May 29, 2005

May 29, 2005 · NWS HGX · 23 events in 8 counties and zones

12 hail, 5 thunderstorm wind, 2 lightning, 2 flash flood, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$744,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 29, 1:34 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 29, 1:34 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
234 PM CDT SUN MAY 29 2005

.DISCUSSION...
MUCH OF SOUTHEAST TEXAS LIES IN SPCS DAY 1 MODERATE RISK FOR
SEVERE WEATHER THIS AFTERNOON AND TONIGHT. A COUPLE WELL DEFINED
SHORTWAVES CAN BE SEEN ON WATER VAPOR SATELLITE PICTURES...ONE
CENTERED JUST NORTHWEST OF MATAGORDA BAY AND ANOTHER SOUTH OF DEL
RIO. THESE DISTURBANCES COMBINED WITH AN INCREASINGLY VERY
UNSTABLE AIRMASS WILL LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND TONIGHT. ACTIVITY HAS ALREADY BEGUN TO FORM IN
JACKSON AND WHARTON COUNTIES...AND EXPECT COVERAGE AND INTENSITY
TO INCREASE BETWEEN OUR COUNTY WARNING AREA AND THE RIO GRANDE
RIVER OVER THE NEXT SEVERAL HOURS. A TORNADO WATCH IS NOW IN
EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH 11 PM. AFTER THIS
COMPLEX DEVELOPS AND MOVES ACROSS SOUTHEAST TEXAS...THE AREA WILL
PROBABLY SEE A BREAK FROM THE ACTIVITY BEGINNING SOME TIME BETWEEN
2 AM AND 6 AM. MEMORIAL DAY SHOULD START OUT NICE BUT WITH THE
TROUGH AXIS STILL TO OUR WEST...DAYTIME HEATING SHOULD BE ABLE TO
INITIATE MORE SHOWERS AND THUNDERSTORMS. RAIN CHANCES LOOK TO
DECREASE STARTING ON TUESDAY AS THE TROUGH AXIS FINALLY MOVES OFF
TO OUR EAST...BUT RELATIVELY HIGH MOISTURE LEVELS REMAINING ACROSS
SOUTHEAST TEXAS COULD LEAD TO ISOLATED OR SCATTERED ACTIVITY FOR
THE SECOND HALF OF THE WEEK. 42
&&

.AVIATION...
A VERY DIFFICULT TAF FORECAST TODAY GIVEN THE UNCERTAINTIES IN
CONVECTIVE DEVELOPMENT/EVOLUTION OVER THE NEXT 24 HOURS. TAF SITES
ARE SEEING A LULL IN THE THUNDERSTORM ACTIVITY AT THE MOMENT BUT
EXPECT THIS TO BE SHORT-LIVED GIVEN THE STRONGLY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOPING AND ADDITIONAL DISTURBANCES
APPROACHING FROM THE WEST. EXPECT TO SEE SOME ISOLATED TSRA
DEVELOPMENT OVER THE AREA THIS AFTERNOON. HOWEVER...A MORE ORGANIZED
CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP OVER SOUTH CENTRAL TEXAS
LATE THIS AFTERNOON AND AFFECT THE TAF SITES MOST LIKELY BETWEEN 00Z
AND 08Z TONIGHT. MORE EXACT TIMING IS UNCERTAIN AT THIS POINT. HIGH
LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY. PLACED TEMPO GUSTS
TO 25 KNOTS FOR NOW BUT THIS MAY NEED TO BE UPGRADED AT ONE OR TWO
SITES AT A LATER POINT. ADDITIONAL ROUNDS OF TSRA WILL BE POSSIBLE
THROUGH MONDAY AFTERNOON WITH TIMING OF THESE CHALLENGING. 35
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  84  70  87  70 /  60  50  30  40  30
HOUSTON (IAH)              72  85  72  88  72 /  60  50  30  40  30
GALVESTON (GLS)            76  84  76  87  76 /  60  50  30  40  30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...TORNADO WATCH 349 IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL
      11 PM.
.GM...SCEC 20-60 NM WATERS.
&&
Hazardous weather outlook, May 29, 11:29 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1229 PM CDT SUN MAY 29 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
1229 PM CDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL TEXAS THIS AFTERNOON AS A MID AND UPPER
LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE STATE. THIS ACTIVITY IS
EXPECTED TO SPREAD EASTWARD AS THE AFTERNOON AND EVENING PROGRESSES.
LARGE HAIL...STRONG DAMAGING WINDS AND TORNADOES ARE ALL POTENTIAL
SEVERE WEATHER THREATS WITH THESE STORMS AS THEY MOVE INTO SOUTHEAST
TEXAS LATER ON TODAY AND TONIGHT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TO BE COMMON LATE
THIS AFTERNOON AND TONIGHT WITH ISOLATED AREAS POSSIBLY EXPERIENCING
3 TO 4 INCHES OF RAIN. A FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF
SOUTHEAST TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A SLOW MOVING MID AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT
EAST AND MOVE OVERHEAD ON MONDAY. THIS FEATURE...COUPLED WITH A
VERY MOIST AND UNSTABLE AIRMASS...WILL TRIGGER ADDITIONAL SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE A
POSSIBILITY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, May 29, 1:26 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
226 PM CDT SUN MAY 29 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
226 PM CDT SUN MAY 29 2005

...THE NWS STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF SOUTHERN AND SOUTHEAST
TEXAS INCLUDING THE LOCAL BAYS.

EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 220 PM UNTIL 1100
PM CDT.

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS APPROXIMATELY ALONG AND 70 STATUTE MILES
EITHER SIDE OF A LINE FROM 35 MILES WEST SOUTHWEST OF COTULLA
TEXAS TO 65 MILES NORTH NORTHEAST OF HOUSTON TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

...A VERY UNSTABLE AIR MASS IN PLACE ACROSS THE REGION WITH
MLCAPE BETWEEN 2000 AND 3000 JOULES PER KILOGRAM.  RUC MODELS
SOUNDINGS HAVE BEEN SHOWING INCREASING FAVORABLE SHEAR PROFILES THIS
AFTERNOON AND EARLY TONIGHT. LARGE HAIL AND ISOLATED TORNADOES ARE
THE THREATS ACROSS THE AREA.

AVIATION...TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL
SURFACE AND ALOFT TO 3 INCHES. EXTREME TURBULENCE AND SURFACE WIND
GUSTS TO 60 KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 500.
MEAN STORM MOTION VECTOR 26035.

The radar

The Austin/San Antonio radar (KEWX), 141 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 2 lightning, 2 flash flood, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Colorado

When
May 29, 3:13 PM CST
Where
Colorado County, 3 mi E of Eagle Lake
Measured
1 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
29.533, -96.583

Quarter size hail on Highway 90.

Hail, Colorado

When
May 29, 3:20 PM CST
Where
Colorado County, Rock Is
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
29.717, -96.550

Hail at Rock Island.

Hail, Colorado

When
May 29, 3:25 PM CST
Where
Colorado County, Columbus
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
29.717, -96.667

Hail, Colorado

When
May 29, 3:30 PM CST
Where
Colorado County, 7 mi W of Columbus
Measured
1 in hail
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
29.700, -96.583

Hail, Colorado

When
May 29, 3:45 PM CST
Where
Colorado County, Glidden
Measured
1.75 in hail
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
29.583, -96.367

Golf ball size hail 5 miles west of Columbus.

Hail, Colorado

When
May 29, 4:13 PM CST
Where
Colorado County, 2 mi W of Eagle Lake
Measured
1 in hail
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
30.550, -94.950

Hail on Highway 90.

Hail, San Jacinto

When
May 29, 5:15 PM CST
Where
San Jacinto County, 5 mi NE of Shepherd
Measured
1.75 in hail
Property damage
$11,000
Reported by
EMERGENCY MANAGER
Coordinates
30.517, -95.050

Golf ball size hail on Highway 150 between Coldspring and Shepherd.

Hail, San Jacinto

When
May 29, 5:15 PM CST
Where
San Jacinto County, 8 mi SE of Coldspring
Measured
0.88 in hail
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
30.633, -95.000

Nickel size hail.

Hail, Liberty

When
May 29, 5:29 PM CST
Where
Liberty County, Hardin
Measured
1.75 in hail
Property damage
$11,000
Reported by
LAW ENFORCEMENT
Coordinates
30.700, -94.933

Golf ball size hail.

Hail, San Jacinto

When
May 29, 5:36 PM CST
Where
San Jacinto County, Lake Livingston Dam
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.150, -94.733

Golf ball size hail over Lake Livingston near the dam.

Funnel Cloud, San Jacinto

When
May 29, 5:38 PM CST
Where
San Jacinto County, 2 mi N of Coldspring
Reported by
LAW ENFORCEMENT
Coordinates
30.117, -94.800

Sighted off of FM 156.

Hail, Liberty

When
May 29, 5:48 PM CST
Where
Liberty County, 3 mi N of Liberty
Measured
1.75 in hail
Property damage
$12,000
Reported by
BROADCAST MEDIA
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

Golf ball size hail on FM 1011.

Hail, Polk

When
May 29, 5:56 PM CST
Where
Polk County, Livingston
Measured
0.88 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Nickel size hail.

Lightning, Harris

When
May 29, 6:30 PM CST
Where
Harris County, Houston
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.050, -94.883

15 year old male injured when lightning struck his home as he was talking on the phone.

Flash Flood, Liberty

When
May 29, 7:10 PM CST to 9:45 PM CST
Where
Liberty County, Dayton
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
29.933, -95.383

Highway 321 underpass flooded and closed with vehicles stranded in the area. Numerous streets and secondary roads flooded.

Thunderstorm Wind, Matagorda

When
May 29, 8:48 PM CST
Where
Matagorda County, Bay City
Measured
59 kt (68 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
29.567, -95.283

Flash Flood, Harris

When
May 29, 9:28 PM CST to 11:01 PM CST
Where
Harris County, Aldine
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
28.983, -95.950

Flooding in the Aldine area.

Thunderstorm Wind, Brazoria

When
May 29, 9:35 PM CST
Where
Brazoria County, Pearland
Measured
58 kt (67 mph) estimated gust
Property damage
$23,000
Reported by
EMERGENCY MANAGER
Coordinates
29.533, -95.417

Eight mobile homes damaged and pushed off their foundations. Five car windshields damaged. One large tree down.

Thunderstorm Wind, Galveston

When
May 29, 9:40 PM CST
Where
Galveston County, Friendswood
Measured
54 kt (62 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$90,000
Reported by
EMERGENCY MANAGER
Coordinates
29.500, -95.100

Large cedar tree down on a home (one injury). Power pole down on FM 2351 with numerous tree limbs down in and around Clear Brook High School. The school had a tennis fence blown down. A nearby carport was damaged and a billboard sign was also blown down.

Thunderstorm Wind, Galveston

When
May 29, 9:45 PM CST
Where
Galveston County, League City
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
TRAINED SPOTTER
Coordinates
29.667, -95.517

Power lines down on FM 2094 east of Clear Creek High School.

Tornado, Harris

When
May 29, 9:45 PM CST to 9:50 PM CST
Where
Harris County, 3 mi SW of Bellaire
Rating
F1
Path length
2 mi
Path width
75 yd
Injuries
2 direct, 0 indirect
Property damage
$240,000
Reported by
NWS STORM SURVEY
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Tornado traveled northeast from Fondren to Bellfort to Dunlap to North Braeswood. Damage included a building collapse at Larkwood and Fondren where a second floor fell into the first floor (two injuries). 78 units in 5 apartment complexes were damaged. Many vehicle windows were shattered in a parking lot at the Bankside Village Apartments. Trees were down at Hillcroft and Braeswood and at Braeswood and Dunlap.

Lightning, Harris

When
May 29, 9:45 PM CST
Where
Harris County, Houston
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
29.733, -95.367

Lightning strike sparked a fire that destroyed a church sanctuary.

Thunderstorm Wind, Harris

When
May 29, 9:54 PM CST
Where
Harris County, Houston
Measured
53 kt (61 mph) measured gust
Property damage
$7,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.583, -96.283

Measured at the Johnson Space Center on a rooftop about 150 feet above the ground. Hilton Hotel sign damaged on NASA Road 1.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450971, 5450972, 5450973, 5450974, 5450975, 5450976, 5450977, 5450978, 5450980, 5450979, 5450982, 5450983, 5450981, 5450984, 5451171, 5451173, 5451172, 5451174, 5451175, 5451176, 5451177, 5451178, 5449187.